Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Dodge City, KS

April 17, 20134 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2013, 1:01 AM CDT for 4 counties in Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 1:01 AM CDT (06:01 UTC)
Expired
Apr 17, 2013, 1:45 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:05 AM CDTHAIL 15 Wsw Haviland, KS
Apr 17, 1:07 AM CDTHAIL 0.881 Ssw Haviland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KDDC 170601
SVRDDC
KSC047-097-151-185-170645-
/O.NEW.KDDC.SV.W.0023.130417T0601Z-130417T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
101 AM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 145 AM CDT

* AT 1257 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHEAST OF GREENSBURG...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

* LOCATIONS IMPACTED INCLUDE...
  HAVILAND...WELLSFORD...FELLSBURG...TROUSDALE...HOPEWELL...BYERS...
  BELPRE...MACKSVILLE AND DILLWYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9916 3797 9872 3746 9909 3755 9935
TIME...MOT...LOC 0601Z 206DEG 37KT 3757 9919

HAIL...1.50IN
WIND...<50MPH

$$

FINCH
2 follow-up statements
426 
WWUS53 KDDC 170623
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 AM CDT WED APR 17 2013

KSC047-097-151-185-170645-
/O.CON.KDDC.SV.W.0023.000000T0000Z-130417T0645Z/
STAFFORD KS-PRATT KS-KIOWA KS-EDWARDS KS-
123 AM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
EDWARDS...NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHWESTERN
STAFFORD COUNTIES UNTIL 145 AM CDT...

AT 120 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROUSDALE...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

LOCATIONS IMPACTED INCLUDE...
TROUSDALE...HOPEWELL...BELPRE...MACKSVILLE AND DILLWYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9916 3797 9872 3765 9900 3776 9917
TIME...MOT...LOC 0623Z 206DEG 37KT 3777 9906

HAIL...1.50IN
WIND...<50MPH

$$

FINCH
930 
WWUS53 KDDC 170646
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
146 AM CDT WED APR 17 2013

KSC047-097-151-185-170656-
/O.EXP.KDDC.SV.W.0023.000000T0000Z-130417T0645Z/
STAFFORD KS-PRATT KS-KIOWA KS-EDWARDS KS-
146 AM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDWARDS...NORTHEASTERN
KIOWA...NORTHWESTERN PRATT AND SOUTHWESTERN STAFFORD COUNTIES HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3799 9916 3797 9872 3765 9900 3776 9917
TIME...MOT...LOC 0623Z 206DEG 37KT 3777 9906

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:27 AM CDT, 34 minutes earlier.

Area forecast discussion, Apr 17, 12:27 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 AM CDT WED APR 17 2013

...UPDATED FOR AVIATION...

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE APR 16 2013

TONIGHT:

STRATUS FILL BACK IN TONIGHT AS 850 HPA UPSLOPE FLOW STRENGTHENS. IN
ADDITION, A STRENGTHENING WARM AIR ADVECTION PATTERN THROUGH THE OVERNIGHT
WILL ALSO FAVOR CONTINUED STRATUS. THIS STRATUS WILL THICKEN ENOUGH
FOR DRIZZLE PRODUCTION. 850 HPA THETA-E ADVECTION IS STRONGEST ACROSS
C/SC KANSAS, SO OVERNIGHT CONVECTION WILL BE A CONCERN. 1000-2000 J/KG
OF MUCAPE IS PLENTY FOR MORE ROBUST CONVECTION, HOWEVER, 1-6 KM (NOT
0-6 KM SINCE CONVECTION WILL NOT BE SURFACE BASED) SHEAR IS ON THE WEAK
SIDE (30 KT). A STORM MIGHT PRODUCE QUARTER SIZE HAIL, BUT THAT IS ON
THE LIBERAL SIDE OF FORECAST HAIL SIZE. OVERNIGHT LOWS EXPECTED IN THE
30S DEG F.

TOMORROW:

THE GFS CONTINUES TO SUFFER FROM POOR PERFORMANCE AND VERIFICATION AND
WAS IGNORED. THE COOL AIRMASS WILL CONTINUE TO DOMINATE ACROSS MUCH
OF SW KANSAS. AGAIN, THERE COULD BE SOME STORMS ACROSS THE EAST, HOWEVER
THIS CONVECTION WILL BE ELEVATED. INSTABILITY WEAKENS THROUGH THE DAY
AS THE COLD AIRMASS SINKS SOUTH SO PROBABILITIES OF PRECIPITATION VALUES
COULD BE OVERDONE. FORECAST TEMPERATURES FOR TOMORROW WERE A BLEND OF
THE NAM AND ECMWF. MAXIMUMS MAINLY IN THE 40S/50S DEG F. WIDESPREAD
OR MORE ORGANIZED SEVERE THUNDERSTORM ACTIVITY SHOULD BE WELL SOUTH
OF THE REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 254 PM CDT TUE APR 16 2013

A DEEP UPPER LEVEL TROUGH...LONG ADVERTISED BY THE MODELS...WILL BE
MOVING OUT OF THE ROCKIES AND OVER THE CENTRAL PLAINS WEDNESDAY
NIGHT AND THURSDAY. STRONG COLD ADVECTION WILL BE DEVELOPING OVER
THE WESTERN HIGH PLAINS WEDNESDAY AFTERNOON AND THIS COLD AIR WILL
CONTINUE TO CHARGE SOUTH AND EAST OVERNIGHT. THE ECMWF/NAM MODELS
SHOW THE 850 MB FRONTAL BOUNDARY WILL BE OVER SOUTH CENTRAL KANSAS
FOR A PERIOD OF TIME WEDNESDAY EVENING BEFORE IT IS PUSHED SOUTH.
AN EMBEDDED SHORTWAVE DISTURBANCE WILL BE LIFTING OUT OF THE BASE OF
THE UPPER TROUGH INTO THAT AREA WHICH COULD HELP SUPPORT SCATTERED
THUNDERSTORM DEVELOPMENT INTO THE EVENING HOURS BEFORE THE DEEPER
COLD AIR MOVES IN FROM THE WEST. MODEL SOUNDINGS OVER SOUTH CENTRAL
KANSAS SHOW INSTABILITY ABOVE THE FRONTAL INVERSION WITH ROUGHLY
1000-1500 J/KG OF CAPE. IF STORMS DEVELOP IN THAT AREA THEY SHOULD
BE CAPABLE OF AT LEAST SOME QUARTER SIZE HAIL. FARTHER WEST, RAIN
WILL BE CHANGING OVER TO SNOW AS THE ATMOSPHERE COOLS. AREAS FROM
SYRACUSE TO WAKEENEY WILL SEE THE BEST CHANCES FOR MEASURABLE SNOW
BUT AM NOT EXPECTING THIS TO AMOUNT TO TOO MUCH. SNOWFALL AMOUNTS
SHOULD NOT BE MORE THAN AN INCH AT THE MOST. GIVEN THE LIGHTER
AMOUNTS AND THAT THIS WILL LIKELY BE A WET SNOW, DO NOT EXPECT
BLOWING SNOW TO BE A PROBLEM. WITH THE STRONG COLD ADVECTION
OCCURRING, NORTH WINDS WILL BE FAIRLY STRONG THROUGH THE NIGHTTIME
HOURS AND INTO THURSDAY. THE GFS MOS LOOKS WAY OVERDONE ON WIND
SPEEDS. NAM MOS LOOKS MORE REASONABLE BUT EVEN THEN WE COULD BE
PUSHING ADVISORY CRITERIA SPEEDS DURING THE NIGHT.

THROUGH THE REMAINDER OF THE WEEK, THE UPPER TROUGH MOVES EAST OUT
OF THE PLAINS. MID/UPPER LEVEL FLOW BEHIND THE TROUGH BECOMES
NORTHWESTERLY WITH INCREASING WARM AIR ADVECTION OVER THE CENTRAL
HIGH PLAINS. AFTER A DAY OF HIGH TEMPERATURES GENERALLY IN THE 30S
AND LOWER 40S THURSDAY, WE SHOULD SEE HIGHS BOUNCING BACK INTO THE
50S AND 60S ON FRIDAY AND SATURDAY, RESPECTIVELY.

BY EARLY NEXT WEEK, THE MODELS CONTINUE TO SUGGEST THAT SHORT WAVE
TROUGHS WILL MOVE OUT OF WESTERN CANADA INTO THE CENTRAL PART OF THE
COUNTRY. DETAILS ABOUT THESE FEATURES WILL LIKELY CHANGE DURING THE
NEXT FEW RUNS, SO WILL HAVE AT LEAST SLIGHT CHANCE/CHANCE POPS IN
THE FORECAST FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. THE
MODELS ARE SUGGESTING THAT A SURGE OF COLDER AIR WILL BE MOVING DOWN
INTO THE CENTRAL PLAINS ON MONDAY. IF THE ECMWF VERIFIES, WE WILL
SEE A FEW DAYS OF HIGH TEMPERATURES IN THE 30S AGAIN MONDAY AND
TUESDAY. THE GFS IS NOT NEAR AS AGGRESSIVE WITH THE COLD AIR.
OBVIOUSLY A LOT OF UNCERTAINTY THIS FAR OUT SO GOING WITH THE
ALLBLEND SEEMS THE BEST CHOICE AT THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1220 AM CDT WED APR 17 2013

IFR CONDITIONS WITH DRIZZLE AND FOG WILL CONTINUE THROUGH ABOUT
18Z, THEN MODELS SHOW THE DRIZZLE ENDING BUT STILL IN IFR CIGS.
A STRONG COLD FRONT IS EXPECTED TO DROP INTO WESTERN KANSAS BY
00-03Z THURSDAY WITH STRONG NORTH WINDS OF 25-40KTS AND AREAS
OF LIGHT SNOW OR FLURRIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  39  23  57 /  50  20   0   0
GCK  25  38  22  58 /  50  30   0   0
EHA  25  39  23  59 /  50  10   0   0
LBL  26  41  23  60 /  50   0   0   0
HYS  27  37  22  54 /  60  40  10   0
P28  32  42  25  56 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUGDEN
LONG TERM...GERARD
AVIATION...KRUSE
Hazardous weather outlook, Apr 16, 5:40 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE APR 16 2013

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M
ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
540 PM CDT TUE APR 16 2013 /440 PM MDT TUE APR 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS PRODUCING HAIL AND CLOUD TO GROUND LIGHTNING ARE
POSSIBLE AFTER MIDNIGHT, GENERALLY EAST OF A LINE FROM DIGHTON TO
ASHLAND AND EASTWARD. THE BEST POTENTIAL FOR LARGE HAIL TO HALF
DOLLAR SIZE, IS FROM HAYS TO KINSLEY AND EASTWARD ACROSS CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL
KANSAS ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE REQUIRED LATER TONIGHT ACROSS PARTS OF
SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 17, 12:35 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             COLDWATER               37.26N 99.34W
04/17/2013  E1.00 INCH       COMANCHE           KS   LAW ENFORCEMENT

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 12:20 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa55 min
Apr 17, 12:32 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa43 min
Apr 17, 1:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford65 min
Apr 17, 1:15 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt45 min
Apr 17, 2:41 PM CDTSpecial Weather StatementDDCPratt49 min
Apr 17, 3:50 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.